Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 202, NWS North Platte, NE

July 1, 2022Cherry County, Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2022, 7:52 PM MDT for Cherry County, Garden County, Sheridan County, Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 7:52 PM MDT (01:52 UTC)
Expired
Jul 1, 2022, 8:30 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherry County, NE, Garden County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:20 PM MDTTSTM WND GST 509 Sse Eli, NETIME ESTIMATED FROM RADAR. NO APPARENT WIND DAMAGE AT PROPERTY.
Jul 1, 8:33 PM MDTTSTM WND GST 503 Ssw Cody, NEESTIMATING NO FASTER THAN 50 MPH WIND GUST. LITTLE HAIL BUT HEAVY RAIN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:32 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS53 KLBF 020152
SVRLBF
NEC031-069-161-020230-
/O.NEW.KLBF.SV.W.0202.220702T0152Z-220702T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
852 PM CDT Fri Jul 1 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Cherry County in north central Nebraska...
  Northwestern Garden County in the Panhandle of Nebraska...
  Southern Sheridan County in the Panhandle of Nebraska...

* Until 930 PM CDT/830 PM MDT/.

* At 851 PM CDT/751 PM MDT/, severe thunderstorms were located along
  a line extending from near Vetal to 19 miles southeast of Gordon to
  Alliance, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Cody, Merriman, Kilgore, Nenzel, Medicine Lake, 
  Antioch, Eli, Big Hill, Dipping Vat Meadow, Billys Lake, Irwin, 
  Rock Hill, Miles Lake, Wickson Lake, Diamond Lake, Herman Lake, 
  Indian Hill and Krause Lake.

This includes the following highways...
 Highway 20 between mile markers 112 and 183.
 Highway 250 between mile markers 1 and 30.
 Highway 2 between mile markers 96 and 125.
 Highway 61 between mile markers 175 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10072 4227 10158 4183 10264 4186 10269
      4230 10275 4261 10218 4300 10202
TIME...MOT...LOC 0151Z 306DEG 24KT 4320 10143 4256 10204 4212 10287 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
1 follow-up statement
966 
WWUS53 KLBF 020212
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
912 PM CDT Fri Jul 1 2022

NEC031-069-161-020230-
/O.CON.KLBF.SV.W.0202.000000T0000Z-220702T0230Z/
Cherry NE-Garden NE-Sheridan NE-
912 PM CDT Fri Jul 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR WESTERN CHERRY...NORTHWESTERN GARDEN AND SOUTHERN
SHERIDAN COUNTIES...

At 912 PM CDT/812 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles northwest of Cody to 22 miles north of
Ashby to near Alliance Airport, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Cody, Merriman, Kilgore, Nenzel, Medicine Lake, Antioch,
Eli, Big Hill, Dipping Vat Meadow, Billys Lake, Intersection of
Highway 61 and Survey Valley Road, Miles Lake, Wickson Lake, Diamond
Lake, Herman Lake, Indian Hill, Krause Lake, Watson Lake and Highway
61 crossing the Snake River.

This includes the following highways...
 Highway 20 between mile markers 121 and 183.
 Highway 250 between mile markers 1 and 23.
 Highway 2 between mile markers 96 and 125.
 Highway 61 between mile markers 175 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 10072 4227 10158 4183 10264 4186 10269
      4223 10274 4255 10204 4300 10182
TIME...MOT...LOC 0212Z 303DEG 25KT 4299 10135 4234 10206 4207 10273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:32 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 5:32 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Fri Jul 1 2022

.SYNOPSIS...
Issued at 314 PM CDT Fri Jul 1 2022

Upper level ridging remains in place in the Southern Plains. As a
trough over the coast of the PNW projects farther inland, a
series of shortwaves will eject across the High Plains bringing
multiple thunderstorms chances. FOr today, a perturbation is
expected to move from eastern WY and progress into the Black Hills
region. This shortwave will push through the Black Hills region
bringing showers/storms to the Black Hills/western SD through the
evening. Some of these showers/storms may spread into parts of
northwestern NE tonight.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 314 PM CDT Fri Jul 1 2022

The main concern in the short term will be thunderstorm chances
today and tomorrow. As the shortwave approaches the High Plains
this evening, thunderstorms will develop across portions of
eastern WY, southern SD and the western NE Panhandle. Storms will
spread eastward. There is some uncertainty in the environment
across western Nebraska and if storms will be able to sustain
themselves to reach the western portions of our CWA. Confidence is
low in seeing anything more than a stray thunderstorm across
western and southwest Nebraska. There is a little more confidence
however in thunderstorms holding together across southern SD then
moving southeast into the northern Sandhills and possibly pushing
into north central Nebraska, however, how far southeast the
progression of the storms goes is a little uncertain but will keep
slight pops in the forecast. However, there should be sufficient
moisture with dewpoints in the 50s and 60s. Bufkit soundings from
areas across the Sandhills are mostly inverted V soundings, with
some of the stronger signals across the northern Sandhills.
Damaging winds will be the primary hazard with any strong to
severe storms. Storm chances should begin to diminish after
midnight.

As for storm chances on Saturday, placement of storms is a little
trickier. There will be sufficient instability across the area,
however upper level forcing will be rather weak which leads to some
uncertainty on thunderstorm development and how widespread activity
will be. Timing wise, thunderstorm development may be possible
starting as early as mid afternoon with chances continuing through
the evening. Current thinking is storms will be isolated to widely
scattered and there is the potential for some storms to be strong to
severe.

.LONG TERM...(Sunday through Friday)
Issued at 314 PM CDT Fri Jul 1 2022

A stronger shortwave will move through the area on Sunday, which
could bring the potential for more scattered to widespread
thunderstorms in the evening hours, there is also the potential
for some storms to become strong to severe. A weak disturbance
will move across the area Monday with a slight chance for
precipitation possible mainly during the evening hours. An Upper
level ridge then builds in across the Central Plains Tuesday and
remains in place through the remainder of the forecast period.
Temperatures will be hot with highs in the 90s and even a few 100s
possible on Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jul 1 2022

VFR conditions are expected through the period outside
thunderstorms. Watching convection in eastern Wyoming and
southwest South Dakota as it tracks to the east-southeast through
late tonight. Current timing suggests arrival into the VTN and LBF
terminals just prior to midnight and prior to dawn respectively.
Heavy rain may lead to degraded conditions, MVFR and possibly IFR
for a brief period, before clearing out after a few hours at each
site. We'll need to monitor the potential for low-stratus
following convection mainly for the LBF terminal, but confidence
in this is too low to mention at this time. Winds should remain
less than 20 knots through the period, with generally a
southeasterly direction.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Viken/Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...NMJ
Hazardous weather outlook, Jul 1, 10:14 AM MDT, 9 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1114 AM CDT Fri Jul 1 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-021615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1114 AM CDT Fri Jul 1 2022 /1014 AM MDT Fri Jul 1 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will affect the forecast area tonight. Some storms
may produce locally damaging winds, particularly from the late
evening into the overnight hours. The greatest potential for
severe weather generally lies along and west of Highway 183.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorm chances exist virtually every day through the middle
of next week. Some storms may be strong or severe Sunday evening,
with strong winds and heavy rainfall being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 1, 6:28 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM MDT Fri Jul 1 2022

NEZ004-020115-
Sheridan NE-
628 PM MDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of northern Sheridan
County through 715 PM MDT...

At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slim Buttes to 11 miles northeast of
Chadron to near Crawford. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Walgren Lake, Pine Ridge and Hoover Lake.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 40 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4300 10209 4277 10210 4245 10273 4246 10278
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0027Z 280DEG 35KT 4312 10285 4294 10284 4266 10337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Jul 1, 7:16 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
716 PM MDT Fri Jul 1 2022

NEZ004-094-020200-
Sheridan NE-Western Cherry NE-
716 PM MDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of northwestern Cherry
and Sheridan Counties through 800 PM MDT...

At 715 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swett to near Rushville to near Lake
Minatare Campground. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Cody, Merriman, Antioch, Clinton, Eli, Big Hill,
Billys Lake, Lone Butte, Irwin, Rock Hill, Hoover Lake, Wickson Lake,
Diamond Lake, Krause Lake, Highway 61 crossing the Snake River,
Morgan Lake and Smith Lake.

This includes the following highways...
 Highway 20 between mile markers 88 and 159.
 Highway 250 between mile markers 1 and 48.
 Highway 2 between mile markers 96 and 114.
 Highway 61 between mile markers 200 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4273 10250 4300 10220 4299 10117 4202 10240
      4201 10270 4209 10270 4210 10274 4254 10278
TIME...MOT...LOC 0115Z 289DEG 30KT 4314 10199 4271 10241 4193 10357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:28 PM MDTSpecial Weather StatementLBFSheridan47 min
Jul 1, 7:16 PM MDTSpecial Weather StatementLBFSheridan44 min
Jul 1, 8:30 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jul 1, 8:34 PM MDTSpecial Weather StatementLBFCherry41 min
Jul 1, 9:06 PM MDTSpecial Weather StatementLBFArthur, Garden, Grant39 min
Jul 1, 9:12 PM MDTSpecial Weather StatementLBFCherry48 min
Jul 1, 9:47 PM MDTSpecial Weather StatementLBFArthur, McPherson43 min
Jul 1, 9:55 PM MDTSpecial Weather StatementLBFHooker50 min
Jul 2, 12:31 AM MDTSpecial Weather StatementLBFHayes, Lincoln44 min
Jul 2, 12:34 AM MDTSpecial Weather StatementLBFDeuel41 min
Jul 2, 12:50 AM MDTSpecial Weather StatementLBFSheridan40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.